Kansas, 2015

Flood and Hail in Kansas, June 11 to 12, 2015

June 11 to 12, 2015 · NWS DDC · 20 events in 8 counties and zones

Both a cold front and an upper level low moving out of the Rockies helped fuel severe thunderstorms during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Both a cold front and an upper level low moving out of the Rockies helped fuel severe thunderstorms during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 2:35 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 11, 2:35 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT THU JUN 11 2015

...UPDATE TO LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 234 PM CDT THU JUN 11 2015

AN UPPER LOW AND ASSOCIATED SHORTWAVE TROUGH WILL MOVE FROM THE FOUR
CORNERS REGION AND INTO THE WESTERN HIGH PLAINS BY MORNING. AS THIS
SYSTEM APPROACHES NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE FROM EASTERN COLORADO AND ACROSS WESTERN KANSAS OVERNIGHT. ALSO
SOME SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND SOUTH OF
A COLD FRONT JUST SOUTH OF DODGE CITY LATE THIS AFTERNOON AND
EVENING. OTHER SEVERE STORMS ARE FORECAST TO MOVE OUT OF
SOUTHEASTERN COLORADO THIS EVENING AND INTO PARTS OF SOUTHWESTERN
KANSAS. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL FROM QUARTER
TO GOLFBALL AND STRONG WINDS INTO MUCH OF THE EVENING. LATER THIS
EVENING, AN MCS (MESOSCALE CONVECTIVE COMPLEX)IS FORECAST TO PUSH
INTO SOUTHWESTERN KANSAS AND MOVE ACROSS MOST OF THE AREA EXCEPT
LESSER CHANCES IN THE I-70 CORRIDOR. SLOWING MOVING STORMS, ABUNDANT
LAYER MOISTURE, PWATS NEAR 2 INCHES, WILL PROVIDE HEAVY RAINFALL
POTENTIAL OF 1 TO 2 INCHES OVERNIGHT. GFS MODEL LOOKS TO BE THE MOST
CONSERVATIVE WITH AROUND AN INCH, WHILE THE NAM SHOWS 2 TO 4 INCHES.
MUCH OF THE ISENTROPIC LIFT AND FRONTOGENESIS IS ALSO SOUTH OF DODGE
CITY. 6 HOURLY FLASH FOOD GUIDANCE IS AROUND 3 INCHES AND CURRENT
THOUGHTS ARE SOME LOCAL FLOODING PROBLEMS ARE POSSIBLE, HOWEVER NOT
WIDESPREAD FLOODING. SO WILL HOLD OFF ON A FLASH FLOOD WATCH AT THIS
TIME. LOW TEMPERATURES WILL RANGE FROM THE UPPER 50S FROM DODGE CITY
AND NORTH, AND IN THE MID 60S OVER PARTS OF SOUTH CENTRAL KANSAS, OR
SOUTHEAST OF DODGE CITY.

FOR FRIDAY, MUCH OF THE HEAVIER RAINFALL AND THUNDERSTORMS WILL BE
SOUTH OF KANSAS BORDER INTO TEXAS AND OKLAHOMA. SOME LINGERING
STORMS ARE POSSIBLE ACROSS MUCH OF SOUTHWEST KANSAS, NORTH OF A COLD
FRONT THAT WILL BE ACROSS THE TEXAS PANHANDLE AND NORTHWEST
OKLAHOMA. LOTS OF CLOUDS ARE FORECAST ACROSS KANSAS WITH HIGHS
ONLY IN THE 70 TO 75 DEGREE RANGE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 327 PM CDT THU JUN 11 2015

A RATHER ACTIVE WEATHER PATTERN WILL CONTINUE AS MEDIUM RANGE MODELS
INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE PUSHING SLOWLY
EASTWARD ACROSS THE WESTERN HIGH PLAINS FRIDAY NIGHT THEN LIFTING
NORTHEAST INTO THE NORTHERN PLAINS SATURDAY. AS THE SYSTEM
TRANSITIONS THROUGH, A SERIES OF H5 VORT MAXIMA WILL CONTINUE TO
EJECT OUT OF THE SOUTHERN ROCKIES INTO THE WESTERN HIGH PLAINS.
MEANWHILE, A STALLED OUT FRONTAL BOUNDARY IS EXPECTED TO BEGIN
LIFTING VERY SLOWLY BACK TO THE NORTH THROUGH SATURDAY PROVIDING
AMPLE FORCING NEAR THE SURFACE. ALONG WITH THE PRESENCE OF
SIGNIFICANT MOISTURE IN THE LOWER/MID LEVELS, PERIODS OF SHOWERS
AND THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND PORTIONS OF
SOUTHWEST KANSAS FRIDAY NIGHT INTO SATURDAY. HOWEVER, THE THREAT
FOR SEVERE STORMS WILL BE LOW WITH A WEAK FLOW ALOFT AND GFS/ECMWF
MODEL SOUNDINGS SHOWING LIMITED INSTABILITY WITH NEAR SATURATED
PROFILES. ALTHOUGH, ENOUGH CAPE WILL BE PRESENT TO SUPPORT
ISOLATED TO WIDELY SCATTERED THUNDER. STORM CHANCES WILL CONTINUE
INTO SUNDAY AND MONDAY AS A SECONDARY UPPER LEVEL SHORTWAVE SHIFTS
SLOWLY EAST ACROSS THE DESERT SOUTHWEST INTO THE SOUTH PLAINS. THE
POTENTIAL FOR STRONGER STORMS EXISTS SUNDAY AS GFS/ECMWF MODEL
SOUNDINGS INDICATE SLIGHTLY MORE INSTABILITY.

WARMER TEMPERATURES CAN BE EXPECTED SATURDAY AS A LEE SIDE TROUGH OF
LOW PRESSURE DEVELOPS ACROSS EASTERN COLORADO RETURNING A SOUTHERLY
FLOW TO WESTERN KANSAS. THIS WILL DRAW SLIGHTLY WARMER AIR NORTHWARD
INTO THE AREA WITH H85 TEMPERATURES NEAR 20C ACROSS CENTRAL AND
SOUTHWEST KANSAS. LOOK FOR HIGHS UP NEAR 80F SATURDAY AFTERNOON. THE
WARMING TREND WILL CONTINUE INTO SUNDAY UNDER THE INFLUENCE OF A
PREVAILING SOUTHERLY FLOW RAISING HIGHS WELL UP INTO THE 80S(F)
SUNDAY AFTERNOON. SIMILAR TEMPERATURES CAN BE EXPECTED MONDAY AS
WELL WITH THE AIR MASS UNDERGOING LITTLE CHANGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1156 AM CDT THU JUN 11 2015

AS A SHORTWAVE TROUGH APPROACHES LATER TONIGHT, NUMEROUS
THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN KANSAS, MAINLY
AFTER 05Z AT KGCK AND KDDC. ALSO STRATUS WILL LIKELY DEVELOP WITH
SOME IFR/MVFR CIGS AFTER MIDNIGHT. EXPECT NORTHEAST WINDS 10-15KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  71  61  80 /  90  60  60  60
GCK  59  68  58  80 /  90  50  50  50
EHA  58  68  56  81 /  80  70  40  30
LBL  62  71  61  80 /  80  70  60  50
HYS  59  70  60  78 /  50  50  60  50
P28  66  76  65  81 /  70  70  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...JJOHNSON
AVIATION...KRUSE
Hazardous weather outlook, Jun 11, 1:55 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT THU JUN 11 2015

KSZ030-031-043>046-061>066-074>081-084>090-122000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
255 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS, SOME WITH LARGE HAIL FROM QUARTER TO
GOLFBALL SIZE, AND STRONG WINDS OVER 60 MPH, ARE POSSIBLE ALONG
AND SOUTH OF A COLD FRONT. THE COLD FRONT WILL BE FROM NEAR
ASHLAND TO PRATT THIS EVENING. OTHER SEVERE THUNDERSTORMS WILL
MOVE OUT OF SOUTHEASTERN COLORADO AND INTO PARTS OF SOUTHWESTERN
KANSAS THIS EVENING. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED
OVERNIGHT WITH HEAVY RAINFALL POTENTIAL OF 1 TO 2 INCHES. WHILE
WIDESPREAD FLOODING IS NOT EXPECTED, SOME LOCAL FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE VARYING CHANCES OF THUNDERSTORMS THROUGH TUESDAY. THESE
STORMS WILL PROBABLY NOT BE SEVERE. LOCALLY HEAVY RAINFALL IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT
GENERALLY SOUTH OF A LINE FROM SYRACUSE TO NEAR DODGE CITY AND
PRATT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

The radar

The Wichita radar (KICT), 101 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Pratt

When
June 11, 4:50 PM CST
Where
Pratt County, 2.64 mi NW of Preston
Measured
1.75 in hail
Reported by
Public
Coordinates
37.780, -98.580

Hail, Stanton

When
June 11, 5:55 PM CST
Where
Stanton County, 6.43 mi SSE of Saunders
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.390, -102.000

Hail, Kiowa

When
June 11, 6:30 PM CST
Where
Kiowa County, 2.82 mi N of Belvidere
Measured
0.88 in hail
Reported by
Public
Coordinates
37.490, -99.070

Hail, Comanche

When
June 11, 6:52 PM CST
Where
Comanche County, 3.22 mi NNE of Coldwater Stark Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.310, -99.290

Hail, Comanche

When
June 11, 7:16 PM CST
Where
Comanche County, 3.22 mi NNE of Coldwater Stark Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.310, -99.290

Hail, Clark

When
June 11, 7:20 PM CST
Where
Clark County, 7.1 mi SSE of Sitka
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -99.640

Hail, Clark

When
June 11, 7:30 PM CST
Where
Clark County, 7.1 mi SSE of Sitka
Measured
1.75 in hail
Reported by
Public
Coordinates
37.080, -99.640

Hail, Pratt

When
June 11, 7:40 PM CST
Where
Pratt County, Cullison
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.630, -98.900

Hail, Pratt

When
June 11, 7:41 PM CST
Where
Pratt County, 3.89 mi W of Pratt Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.710, -98.820

Hail, Pratt

When
June 11, 7:41 PM CST
Where
Pratt County, 4.29 mi SSE of Byers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -98.850

Hail, Pratt

When
June 11, 8:02 PM CST
Where
Pratt County, 4.37 mi E of Byers
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.780, -98.790

Hail, Kiowa

When
June 11, 8:20 PM CST
Where
Kiowa County, 2.97 mi NNE of Brenham
Measured
1.5 in hail
Reported by
Public
Coordinates
37.660, -99.180

Thunderstorm Wind, Clark

When
June 11, 8:22 PM CST
Where
Clark County, 4.69 mi SSE of Sitka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.120, -99.630

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Barber

When
June 11, 8:50 PM CST
Where
Barber County, 3.5 mi S of Deerhead
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.180, -98.930

Winds were estimated to be 60 MPH.

Flood, Stevens

When
June 11, 9:00 PM CST to June 12, 3:00 AM CST
Where
Stevens County, 1.1 mi E of Hugoton to 0.8 mi E of Hugoton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.180, -101.330

Heavy rainfall from 3 to 4 1/2 inches in and around Hugoton caused stree flooding. In addition, water retention ponds on the east side of town were over-topped and a trench had to be cut into a county road to drain the ponds. There was one vehicle flooded when one of the ponds filled quickly.

Hail, Kiowa

When
June 11, 9:26 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.610, -99.290

Hail, Ford

When
June 11, 9:30 PM CST
Where
Ford County, 1.78 mi WSW of Kingsdown
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -99.780

Thunderstorm Wind, Stevens

When
June 11, 9:53 PM CST
Where
Stevens County, 1.49 mi NNE of Hugoton
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.200, -101.340

Five power poles were broken by high wind and RVs were flipped over by the high wind. No injuries were reported.

Thunderstorm Wind, Stevens

When
June 11, 10:45 PM CST
Where
Stevens County, Hugoton
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
37.180, -101.350

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Stevens

When
June 11, 10:51 PM CST
Where
Stevens County, Hugoton
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
37.180, -101.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590251, 590253, 590254, 590256, 590257, 590258, 590259, 590260, 590262, 590263, 590265, 590267, 590272, 590274, 590283, 590268, 590269, 590271, 590277, 590279.